Medline ® Abstract for Reference 14
of 'Oral toxicity associated with chemotherapy'
A review of oral toxicity associated with mTOR inhibitor therapy in cancer patients.
Martins F, de Oliveira MA, Wang Q, Sonis S, Gallottini M, George S, Treister N
Oral Oncol. 2013 Apr;49(4):293-8. Epub 2013 Jan 9.
Aphthous-like stomatitis has been identified as one of the most common dose-limiting toxicities associated with mTOR inhibitor therapy in cancer patients. The objective of this study was to summarize the cumulative oral toxicities associated with mTOR inhibitors in published oncology trials with respect to dose, schedule, and need for dose modifications. A review of all oncology-related clinical trials of mTOR inhibitors was conducted and standardized data was abstracted from each study. 44 studies were included in the analysis with a total of 2822 patients treated with temsirolimus (19 studies), everolimus (20 studies), and ridaforolimus (five studies) for a wide range of malignancies. At least one adverse event (AE) occurred in 74.4% of patients. Mucositis was the most frequent AE overall (73.4%), the third most frequent severe AE (20.7%), accounting for 27.3% dose reductions and 13.1% of discontinuations, and the most frequent dose limiting toxicity (52.5%). Mucositis typically occurred during the first cycle of therapy and was graded as mild to moderate in approximately 90% of the patients; severe mucositis generally occurred at higher doses. There were no clear differences in mucositis among the three agents and in most cases lesions resolved spontaneously. Oral mucositis is a frequent complication of mTOR inhibitor therapy and a significant cause of dose reductions and discontinuations in oncology trials. Prevention and management strategies should be investigated to improve tolerability and better permit effective long-term regimens.
Department of Oral Pathology, School of Dentistry, University of São Paulo, São Paulo, Brazil.